Treatment-induced diarrhoea is an increased frequency, and decreased consistency, of bowel motions, or ostomy output as a result of medical treatment. It may be associated with abdominal pains and/or cramping, and the patient’s faeces may also contain blood and mucus.
Diarrhoea can be a side effect of chemotherapy, radiation therapy, immunotherapy and targeted therapies and can be intensified when treatment modalities are combined. Treatment-induced diarrhoea can lead to malnutrition, weight loss, electrolyte imbalance, renal insufficiency and hospital admission, and can have a significant negative effect on a patient’s quality of life causing discomfort and limiting daily activities. It may be severe enough to require a dose reduction, a dose delay or discontinuation of treatment, or changes to the patient’s radiation therapy treatment plan. In severe cases, if left untreated, it can be life threatening, especially in a patient who is also neutropenic.
Chemotherapy-induced diarrhoea is primarily a secretory diarrhoea.r It is thought to be multifactorial with several pathophysiological changes combining to result in diarrhoea. These changes can include damage to the intestinal mucosa, alteration in the gut microflora, altered fluid absorption and transport in the colon, damage to the crypt cells of the colon and alterations in gut motility.r
Radiation-induced diarrhoea results from a variety of different pathophysiological mechanisms that occur when the intestinal tract is irradiated. These may include malabsorption of bile salts and lactose, imbalances in local bacteria flora and changes in the intestinal patterns of motility.r Radiation-induced diarrhoea may be acute or chronic. The mechanism of acute radiation induced diarrhoea involves acute radiation damage to the epithelial crypt cells of the gastrointestinal tract which results in cell death, inflammation and ulceration of the intestinal mucosa. This mucosa is then exposed to bile salts and is vulnerable to infection. Chronic diarrhoea occurs when atrophy and fibrosis, caused by radiation damage, leads to decreased absorption of water and electrolytes.
Immunotherapy-induced diarrhoea occurs in multiple forms. It is important to note, monoclonal antibodies, depending on their type, can produce distinctly different forms of treatment-related diarrhoea that (importantly) require distinctly different management methods. PD-1 inhibitors (e.g. nivolumab and pembrolizumab), PD-L1 inhibitors (e.g. atezoliuzumab, avelumab and durvalumab) and CTLA-4 inhibitors (e.g. ipilimumab) can cause severe immune-related gastrointestinal toxicity (colitis) that can be life-threatening. If immune colitis is suspected antidiarrhoeal agents are contraindicated and management of this and any diarrhoea as a result of these agents should be according to the Management of immune related adverse events (irAEs) document.
Targeted therapy-induced diarrhoea is usually secretory (most anti EGFR agents) or due to direct ischemic mucosal damage (sorafenib).r Pertuzumab, panitumumab and cetuximab cause a form of diarrhoea that responds to conventional antidiarrhoeal therapy such as loperamide and can be managed as per the advice contained in this document.
Chemotherapy-induced diarrhoea: The frequency of chemotherapy induced diarrhoea is related to the drug, dose and treatment schedule. The incidence of diarrhoea during cancer treatment has been reported to be as high as 50 to 80 % of treated patients;rr this incidence is particularly high during treatment for colorectal cancer. Regimens containing modulated fluorouracil (increased incidence when co-administered with leucovorin), single agent irinotecan, and the combination of both, result in up to 47 % of patients experiencing grade 3 to 5 diarrhoea.r
Radiation-induced diarrhoea: The incidence of radiation-induced diarrhoea is related to the radiation dose received by the intestinal tract. This is common with pelvic or abdominal radiation therapy. Pelvic or abdominal radiation therapy causes acute enteritis (resulting in abdominal cramping and diarrhoea) in approximately 50% of patients; the incidence is higher with concomitant chemotherapy.r
Incidence rates of greater than or equal to grade 3 have been reported in:r
- 18-20 % of patients receiving conventionally fractionated radiation therapy alone
- 23-25 % of patients receiving combination chemoradiation
With pelvic radiation therapy only, studies show a very high incidence (up to 70%) of patients experiencing diarrhoea of any grade with approximately 20% experiencing grade 3 or 4 symptoms.r Chronic post-treatment diarrhoea has been reported to occur in 26-49% of patients receiving pelvic radiation therapy.r
Immunotherapy-induced diarrhoea: Gastrointestinal toxicity is common for patients receiving ipilumumab with grade 3 or 4 diarrhoea occurring in 8% of patients. While PD-1 and PD-L1 agents display lower levels of gastrointestinal toxicity of 1-2%.r Combination treatment results in earlier occurrence of gastrointestinal toxicity and also an increase in incidence with up to 9% of patients on ipilumumab and nivolumab experiencing grade 3 or 4 diarrhoea.r
Targeted therapy-induced diarrhoea: Incidence rates vary between different classes and agents. For tyrosine kinase inhibitors (TKI, e.g. imatinib, gefitinib, erlotinib) diarrhoea is the second most common side effect after rash, affecting 18-95% of patients (depending on the agent), with up to 22% experiencing grade 3 or 4 gastrointestinal toxicity.r For idelalisib, a PI3 kinase inhibitor, the rate of fatal and/or serious and severe diarrhoea or colitis is 14-20% and it carries a black box warning for this in the United States.r Grade 3 or 4 gastrointestinal toxicity rates for pertuzumab is 3% while panitumumab and cetuximab are both 2% respectively.rr The incidence increasing significantly when these agents are used in combination with chemotherapy with pertuzumab increasing to 7.9%, panitumumab to 8-20% and cetuximab to 6-28%.rr
Chemotherapy-induced diarrhoea usually occurs 24 to 96 hours after commencement of the chemotherapy agent. However, some agents can cause diarrhoea at other times.
Note, irinotecan and sacituzumab govitecan can cause both early onset and late onset diarrhoea, via distinctly different mechanisms (for further information refer to the irinotecan and sacituzumab induced diarrhoea management algorithm).
Radiation-induced diarrhoea can be either acute or chronic:
- the onset of acute symptoms usually occurs in the second to third week of treatment with conventional fractionation, and the incidence tends to increase over the course of treatment
- acute symptoms usually occur between 10 to 30 Gy.r
- late symptoms of radiation-induced diarrhoea can occur from 8 to 12 months post radiation therapy. This is due to damaged cells in blood vessels and connective tissue in bowel wall which results in vascular insufficiency.
Immunotherapy-induced diarrhoea most commonly presents within 6 weeks from treatment commencement and can vary from mild, transient diarrhoea to persistent and serious, even life threatening, colitis.
Targeted therapy-induced diarrhoea can occur at any time during treatment and, for most patients, is self-limiting and responds to symptomatic treatment such as loperamide.
Risk factors for treatment induced diarrhoea include, but are not limited to:
- patients aged over 65 yrs
- low performance status (WHO/ECOG of 2 or more)
- psychosocial issues, including stress/anxiety
- malignancy proximal to, or including the bowel
- recent surgical intervention
- previous history of colon related co-morbidities, i.e. chronic intestinal dysmotility (CID), Crohn’s disease, irritable bowel syndrome
- genetic disorders, i.e. Gilberts syndrome, dihydropyrimidine dehydrogenase (DPD) deficiency
- biliary obstruction
- haemopoietic progenitor cell transplant, as this includes high dose chemotherapy +/- total body irradiation (TBI)
Risk factors for radiation-induced diarrhoea can be patient- or treatment-related.
Patient-related factors include:
- low BMI,
- co-morbidities (e.g. diabetes, hypertension, collagen vascular and IBD),
- smoking history,
- previous intestinal surgery.
Treatment-related factors include:
- radiation therapy to the pelvic or abdominal area,
- increased volume of bowel in radiation fields,
- higher total radiation doses,
- larger radiation fraction doses,
- less conformal treatment techniques,
- concomitant chemotherapy.